Currently Viewing:
Newsroom
Currently Reading
What We're Reading: Surprise Ambulance Bills; Brexit's Health Impact; Antibiotic Resistance Threat
November 24, 2017 – AJMC Staff
This Week in Managed Care: November 24, 2017
November 24, 2017
AJMC® in the Press, November 22, 2017
November 24, 2017 – AJMC Staff
Systolic Blood Pressure of 140 mm Hg or Higher Should Be Treated to Prevent Death and CVD
November 23, 2017 – Jaime Rosenberg
What We're Reading: End-of-Life Discussions; New Opioid Guidance; Missouri's HCV Drug Policy
November 23, 2017 – AJMC Staff
Roche Sues Pfizer to Block Its Biosimilar Referencing Herceptin
November 22, 2017 – Jaime Rosenberg
Consequences and Outcomes of Consolidation in Dermatology Driven by Private Investors
November 22, 2017 – AJMC Staff
Dr David Dale on Neutropenia: Symptoms, Causes, Dangers, and Costs
November 22, 2017 – Jaime Rosenberg
What We're Reading: Mass. Medicaid Drug Coverage; Disability Benefits Backlog; Real-World Data Collection
November 22, 2017 – AJMC Staff

FDA Considers Label Changes for Some Immunotherapies Due to Potential Vision Loss

Alison Rodriguez
The FDA is considering adding the risk of ocular inflammatory conditions to labels for 3 immune checkpoint inhibitors due to sight-threatening complications.
The FDA is considering adding the risk of ocular inflammatory conditions to labels for 3 immune checkpoint inhibitors due to sight-threatening complications.

The labels that may face changes include Bristol-Myers Squibb’s Yervoy (ipilimumab), Opdivo (nivolumab) and Merck’s Keytruda (pembrolizumab). The 3 labels currently list uveitis, a type of eye inflation, as a potential immune-mediated adverse reaction, but the FDA’s post-marketing reviews have found further complications including retinal detachment and vision loss.

Ocular inflammation resulting in vision loss is also observed in a study that treated metastatic melanoma with ipilimumab. The study involves a patient that was diagnosed with melanoma that continued to progress during treatment. Eventually, he participated in a clinical trial for ipilimumab and received 3mg/kg every 3 weeks for 3 doses.

Following treatment, he experienced adverse side effects including a rash and diarrhea which were treated with supportive therapy, and then headaches that were resolved with steroids.  However, 4 months after the initial treatment, the participant experienced acute vision loss in his left eye, followed by visual loss in his right eye after 5 months.

“High dose steroid therapy stabilized the right eye vision but the left eye vision never improved after initial presentation, again supporting a probable vascular cause for the left eye visual loss,” the study noted. “This may or may not have been secondary to an inflammatory/immune-mediated process (ie, local thrombosis related to inflammation/vasculitis).”

Furthermore, the steroids taken by the patient to treat the adverse effects from the ipilimumab treatment caused further complications. The FDA is considering labeling changes to emphasize the risks of these complications.

"Regulatory discussions are ongoing regarding PD-1 pathway blocking antibodies in attempts to improve the consistency and effectiveness of the information regarding immune-mediated ARs provided in the labels,” explained Tralisa Colby, an FDA public affairs specialist, in a statement to Regulatory Focus. “Those labeling changes may include additional characterization of ocular inflammatory conditions; however, the current term, uveitis, should convey the severity and potential ocular complications to oncology physicians."

 
Copyright AJMC 2006-2017 Clinical Care Targeted Communications Group, LLC. All Rights Reserved.
x
Welcome the the new and improved AJMC.com, the premier managed market network. Tell us about yourself so that we can serve you better.
Sign Up
×

Sign In

Not a member? Sign up now!